Tag Archives: side effects

End of an era

21 Apr

It has been a crazy, stressful past few weeks. I was planning on 1) celebrating, and 2) relaxing, given I had my last chemo exactly two weeks ago, but that didn’t exactly happen. The company I work(ed) for went into liquidation on 31st March and we all lost our jobs. We started finding out the state of affairs around a week before this, and it felt like we were all kind of in limbo, waiting for an official announcement to be made so we could all move on. I then had to decide what to do with my life/career. The problem was I had too many options! I was approached by another company who wanted me to work for them, either in a permanent or contracting role, but there was also the opportunity to independently contract to a new company started by three of my old colleagues.

I had to choose between a secure job, with a very decent salary, or something not so secure, but potentially very exciting, and the opportunity to be my own boss. I took a leap of faith and went for the latter. I am now owner/director/consultant/administrator/lackey/coffee lady at my new company The New Black Online Solutions Ltd. Please don’t judge my website, I haven’t had any time to do it property, but it is on the (very long) list of things to do! It’s an exciting time, but also a sad time as we had a great team of people there, and I’m going to really miss working with everyone.

A decent nights sleep has been hard to come by. With all of the above going on, I’ve also been having to cope with hot flushes waking me up several times throughout the night. A side effect from the chemo. This condition even has a gloriously¬†colloquial¬†name – chemopause. It’s been going on for about a month now, and it’s really starting to piss me off. It happens frequently throughout the day, but also at night, when I wake up in a hot sweat and have to throw all the covers off. Then, if I can get back to sleep (which I often can’t because I’ve had so much on my mind), I end up waking up again because I’m freezing with no blankets on.

Continue reading

Delayed reaction

6 Mar

A few weeks ago it dawned on me that I hadn’t blogged about my first Paclitaxel treatment. Since then I’d been meaning to write about it (honest I had!) but then something really major happened. My beloved city of Christchurch was devastated by a M6.3 earthquake. As anyone in New Zealand knows, we have suffered massive loss of buildings, infrastructure damage and much, much worse, people have been taken from us. Now it seems to blog about anything other than the earthquake would be trivial, even insensitive. I mean, I’m still battling my own bullshit, but so many people are having to deal with much worse circumstances than me. I will go ahead with my intended post though, because perhaps it will be useful to someone, and because it does help to think about something else for a moment.

On January 12th I switched from AC chemotherapy (given every three weeks) to Paclitaxel. I was slightly pissed off about having to switch from a three-weekly regimen to a weekly regimen. Chemo is enough of a drag without having to go in to the hospital to get it every week. It is administered slightly differently than the AC treatment. With AC treatment, the ‘A’ (Adriamycin, also called doxorubicin) is pushed through with a syringe, and the ‘C’ (cyclophosphamide) is given through a drip. Paclitaxel on the other hand is administered through a line hooked up to a machine that pumps it through. Continue reading